Digestive Disorders / Gastroenterology Expert Forum
Chronic Nausea after ileostomy
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Chronic Nausea after ileostomy

My mother has been diagnosed with crohns and colitis.  All her troubles started surfacing March 2002.  She had emergency surgery 7/2002 due to a perforation in the large intestine.  They performed a colostomy removing approx 14" of the large intestine.  She experienced continual diahrea.  View of the intestine by the Dr's was reported as hamburg.  She received Remicade treatments along with prednisone, asacol and many other drugs I can't think of right now.  They had hoped to heal the intestine.  Well it didn't work and after 2 1/2 yrs she had to have an emergency ileostomy due to several abscesses and herniation of the site.  The ileostomy was 3/17/2005.  She seemed to be doing well but then developed a fever and the old site was red and hot to the  touch.  They found a 4" pocket of pus. They had to go in surgically to drain the pocket and inserted drain tubes.  She hasn't been right since.  She has chronic nausea.  They found she had a bladder infection along with c-diff.  She has been on Flagyl and Cipro.  I'm not sure if she is still on the Cipro but is on the Flagyl.  She was just taken back to the emergency room this morning at 2:30am due to her nausea. She is giving up the fight.  Can you shed any light on the nausea?
Related Discussions
233190_tn?1278553401
There can be several reasons.  Any type of upper GI condition can lead to this - ulcers, GERD, motility disorders, gall bladder disease.  Reaction to the various medications mentioned can lead to nausea.  

After several surgeries, there is a risk of bowel obstruction, which can also lead to nausea.

You can consider an upper GI series or upper endoscopy to evaluate for the various upper GI conditions mentioned above.

A CT scan can help evaluate for bowel obstruction.

These options can be discussed with your personal physician or in consultation with a GI physician.

Followup with your personal physician is essential.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Kevin, M.D.
Medical Weblog:
kevinmd_b
Continue discussion Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank